Get Your Dog Care Questions Answered by Experts
Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.
Have there been any changes to the diet? New food, including a change of flavors or protein source within the same brand? New treats? Bones? Has any human food been fed? Torn up toys or trash? Stressful changes to the environment?
It's very possible. The groaning is a strong indicator that he's experiencing pain, which is very common with pancreatitis. Truly, the only way to be 100% sure if this is happening will be to schedule an examination and bloodwork with your vet to have his pancreatic enzyme levels checked. In the meanwhile, you can give medication for the vomiting. You can administer a dose of regular pepcid (famotidine) every 12-24 hours. This should help with GI symptoms. You will want to give 0.5mg/pound of body weight (a 10# ***** would receive 5mg, a 5# ***** would receive 2.5mg, etc). For this, you can visit any human pharmacy and buy the OTC brand name Pepcid, or you can use the cheaper, off-brand “famotidine” that’s available. Either will be useful. If your companion is avoiding taking medication, you will likely need to using a pilling technique like this one: https://www.youtube.com/watch?v=-P6NfbxeLX0 (this video is of a dog as it shows the finer details of how to complete the action, this method can be used in dogs, cats and other mammals needing oral medications).
It seems unlikely since it was given so long ago. Reactions are usually witnessed within the first 24-48 hours. It will not hurt to give the Pepcid. He is likely battling nausea right now, which is why he won't ingest anything. Once addressed, he may eat and drink well. If not, your vet will certainly want to run bloodwork. The Pepcid won't stop them from doing so at the visit.